MAUDE Adverse Event Report: EDWARDS LIFESCIENCES LLC EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES LLC EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600SDS29A
Medical Device Problem Codes Burst Container or Vessel (1074); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/21/2024
Type of Reportable Event Malfunction
Event or Problem Description
As reported by the field clinical specialist, in a transaortic tavr procedure with a 29 mm sapien 3 in the native aortic annulus, the certitude delivery system balloon ruptured during the final stages of the valve inflation.During removal, the ruptured balloon would not come back through the sheath.While trying to remove the delivery system, the nose cone, balloon and wire lumen became detached from the delivery system.A hemostat was used through the purse strings already placed in the aorta and the surgeon was able to remove all components through the aorta.The angiogram and echo showed a fully deployed valve with no paravalvular leak.Purse string was completed, and hemostasis was achieved.A circumferential balloon rupture was observed upon balloon removal.The patient was transferred to the unit in stable condition.A balloon aortic valvuloplasty (bav) was not performed pre-implant.The delivery system was prepped with nominal volume.The speed of the inflation technique was slow.The perceived root cause of the event was a possible balloon defect.The device is being returned for evaluation.
 
Additional Manufacturer Narrative
Investigation is ongoing.
 
Additional Manufacturer Narrative
The events reported are anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into this type of event is captured in an edwards lifesciences technical summary and applies to this complaint.An additional assessment of the failure mode is not required at this time.The device was returned for evaluation.Visual evaluation was performed, and the following was observed: balloon is burst circumferential and longitudinally, and the balloon separated, and no balloon pieces were missing.Dimensional testing was performed, and the inflation balloon single wall thickness was measured along the edges of the burst location.A thickness deviating from the specification could be indicative of an issue during manufacturing of the component, as a thin wall could contribute to the observed burst.The measurements show that the balloon wall thickness was within specification.An imaging evaluation was performed with a 3mensio report of the patient's anatomy provided by the site.It was found that there was calcification present in the landing zone.Per the technical summary, the instructions for use (ifu), current risk mitigations include design and manufacturing controls, and training manuals have been reviewed, no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.The complaint for balloon burst was confirmed based on visual evaluation of the returned product.Available information suggests patient factors (calcification) likely contributed to the event as the 3mensio report revealed calcification in the landing zone.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.The complaint for difficulty or inability to withdraw system through sheath was confirmed based on visual evaluation of the returned product.Available information suggests procedural factors (withdrawal of burst balloon) likely contributed to the event.As the balloon was burst, the altered balloon profile could have made it more susceptible to catch on the sheath tip, which would have then led to the experienced retrieval difficulty.The complaint for system components separate during use were confirmed based on visual evaluation of the returned product.Available information suggests that procedural factors (withdrawal of burst balloon, device manipulation) likely contributed to the event.Due to the withdrawal difficulty, additional pull force/device manipulation could have been applied to overcome the resistance and this likely led to the reported separation.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
EDWARDS CERTITUDE DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key19538620
Report Number2015691-2024-04600
Device Sequence Number6425553
Product Code NPT
UDI-Device Identifier00690103194166
UDI-Public(01)00690103194166(17)240629(10)64419483
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/29/2024
Device Model Number9600SDS29A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/04/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/21/2024
Supplement Date Received by Manufacturer08/16/2024
Initial Report FDA Received Date06/14/2024
Supplement Report FDA Received Date08/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/30/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale